skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Transport properties in nontwist area-preserving maps

Abstract

Nontwist systems, common in the dynamical descriptions of fluids and plasmas, possess a shearless curve with a concomitant transport barrier that eliminates or reduces chaotic transport, even after its breakdown. In order to investigate the transport properties of nontwist systems, we analyze the barrier escape time and barrier transmissivity for the standard nontwist map, a paradigm of such systems. We interpret the sensitive dependence of these quantities upon map parameters by investigating chaotic orbit stickiness and the associated role played by the dominant crossing of stable and unstable manifolds.

Authors:
 [1];  [1];  [2];  [2];  [3]
  1. Instituto de Fisica, Universidade de Sao Paulo, Sao Paulo (Brazil)
  2. Departamento de Fisica, Universidade Federal do Parana, Curitiba (Brazil)
  3. Univ. of Texas at Austin (United States)
Publication Date:
Research Org.:
Instituto de Fisica, Universidade de Sao Paulo, Sao Paulo (Brazil)
Sponsoring Org.:
USDOE Office of Science (SC)
OSTI Identifier:
1076438
Grant/Contract Number:  
FG03-96ER54346
Resource Type:
Accepted Manuscript
Journal Name:
Chaos: An Interdisciplinary Journal of Nonlinear Science
Additional Journal Information:
Journal Volume: 19; Journal Issue: 4; Journal ID: ISSN 1054-1500
Publisher:
American Institute of Physics (AIP)
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; 42 ENGINEERING; Manifolds; Diffusion; Toroidal plasma confinement; Magnetic fields

Citation Formats

Szezech Jr., J. D., Caldas, I. L., Lopes, S. R., Viana, R. L., and Morrison, P. J. Transport properties in nontwist area-preserving maps. United States: N. p., 2009. Web. doi:10.1063/1.3247349.
Szezech Jr., J. D., Caldas, I. L., Lopes, S. R., Viana, R. L., & Morrison, P. J. Transport properties in nontwist area-preserving maps. United States. doi:10.1063/1.3247349.
Szezech Jr., J. D., Caldas, I. L., Lopes, S. R., Viana, R. L., and Morrison, P. J. Fri . "Transport properties in nontwist area-preserving maps". United States. doi:10.1063/1.3247349. https://www.osti.gov/servlets/purl/1076438.
@article{osti_1076438,
title = {Transport properties in nontwist area-preserving maps},
author = {Szezech Jr., J. D. and Caldas, I. L. and Lopes, S. R. and Viana, R. L. and Morrison, P. J.},
abstractNote = {Nontwist systems, common in the dynamical descriptions of fluids and plasmas, possess a shearless curve with a concomitant transport barrier that eliminates or reduces chaotic transport, even after its breakdown. In order to investigate the transport properties of nontwist systems, we analyze the barrier escape time and barrier transmissivity for the standard nontwist map, a paradigm of such systems. We interpret the sensitive dependence of these quantities upon map parameters by investigating chaotic orbit stickiness and the associated role played by the dominant crossing of stable and unstable manifolds.},
doi = {10.1063/1.3247349},
journal = {Chaos: An Interdisciplinary Journal of Nonlinear Science},
number = 4,
volume = 19,
place = {United States},
year = {2009},
month = {10}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 30 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

A universal instability of many-dimensional oscillator systems
journal, May 1979


Chaotic transport by Rossby waves in shear flow
journal, April 1993

  • del‐Castillo‐Negrete, Diego; Morrison, P. J.
  • Physics of Fluids A: Fluid Dynamics, Vol. 5, Issue 4
  • DOI: 10.1063/1.858639

Area preserving nontwist maps: periodic orbits and transition to chaos
journal, March 1996

  • del-Castillo-Negrete, D.; Greene, J. M.; Morrison, P. J.
  • Physica D: Nonlinear Phenomena, Vol. 91, Issue 1-2
  • DOI: 10.1016/0167-2789(95)00257-X

Renormalization and transition to chaos in area preserving nontwist maps
journal, February 1997

  • del-Castillo-Negrete, D.; Greene, J. M.; Morrison, P. J.
  • Physica D: Nonlinear Phenomena, Vol. 100, Issue 3-4
  • DOI: 10.1016/S0167-2789(96)00200-X

Hamiltonian approach to the existence of magnetic surfaces
journal, September 1985

  • Bernardin, M. P.; Tataronis, J. A.
  • Journal of Mathematical Physics, Vol. 26, Issue 9
  • DOI: 10.1063/1.526822

Magnetic field lines, Hamiltonian dynamics, and nontwist systems
journal, June 2000


Turbulent Fluctuations in TFTR Configurations with Reversed Magnetic Shear
journal, October 1996


Drift wave test particle transport in reversed shear profile
journal, November 1998

  • Horton, Wendell; Park, Hyoung-Bin; Kwon, Jae-Min
  • Physics of Plasmas, Vol. 5, Issue 11
  • DOI: 10.1063/1.873110

Chaotic transport in zonal flows in analogous geophysical and plasma systems
journal, May 2000

  • del-Castillo-Negrete, Diego
  • Physics of Plasmas, Vol. 7, Issue 5
  • DOI: 10.1063/1.873988

Reduction of chaotic particle transport driven by drift waves in sheared flows
journal, November 2008

  • Marcus, F. A.; Caldas, I. L.; Guimarães-Filho, Z. O.
  • Physics of Plasmas, Vol. 15, Issue 11
  • DOI: 10.1063/1.3009532

Traces of stable and unstable manifolds in heat flux patterns
journal, April 2007

  • Wingen, A.; Jakubowski, M.; Spatschek, K. H.
  • Physics of Plasmas, Vol. 14, Issue 4
  • DOI: 10.1063/1.2715548

Experimental and numerical studies of separatrix splitting and magnetic footprints in DIII-D
journal, June 2007


Greene's residue criterion
journal, January 1992


KAM Theory and a Partial Justification of Greene's Criterion for Nontwist Maps
journal, January 2000

  • Delshams, Amadeu; de la Llave, Rafael
  • SIAM Journal on Mathematical Analysis, Vol. 31, Issue 6
  • DOI: 10.1137/S003614109834908X

Fractional diffusion in plasma turbulence
journal, August 2004

  • del-Castillo-Negrete, D.; Carreras, B. A.; Lynch, V. E.
  • Physics of Plasmas, Vol. 11, Issue 8
  • DOI: 10.1063/1.1767097

Modeling of stochastic magnetic flux loss from the edge of a poloidally diverted tokamak
journal, December 2002

  • Evans, T. E.; Moyer, R. A.; Monat, P.
  • Physics of Plasmas, Vol. 9, Issue 12
  • DOI: 10.1063/1.1521125

Repellers, semi-attractors, and long-lived chaotic transients
journal, August 1985


Transport in Hamiltonian systems
journal, August 1984